Purchase this article with an account.
C. C. Teng, K. J. Wald, A. Athanikar, J. C. Paccione, N. Gross; The Effect of Ranibizumab on Occult CNV With Retinal Pigment Epithelial Detachment. Invest. Ophthalmol. Vis. Sci. 2007;48(13):4563.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To assess the effect of intravitreal ranibizumab injection on occult choroidal neovascularization (CNV) with retinal pigment epithelial detachment (RPED).
Patients with age related macular degeneration with occult CNV and presence of RPED were included. Each patient received an IVFA and OCT at baseline prior to being enrolled. Patients with previous treatment with photodynamic therapy were excluded. Ranibizumab was administered on Day 1 and each month thereafter for 3 months. A follow up exam, including IVFA and OCT, was performed to assess for change in leakage and RPED thickness.
16 eyes of 16 subjects (9 males, 7 females) were enrolled in this retrospective study. Mean age was 78 ± 8.7 years (range, 62 to 91 years). At 3 months after initial injection, visual acuity improved in 8 patients, remained the same in 2 patients, and decreased in 6 patients. 11 patients had decrease in RPED thickness based on OCT, 2 patients had increase in RPED thickness and 3 patients had an RPE tear. RPED thickness decreased by an average of 120 ± 93 µm, whereas thickness in 2 patients increased by 71 ± 57 µm. 3 patients experienced an RPE tear as determined clinically and through staining patterns on IVFA.
Although a small case series, we observe a higher than expected rate of retinal pigment epithelial tears after ranibizumab injection in subjects with occult CNV and a retinal pigment epithelial detachment. Occult CNV, when accompanied by RPED, appears to have a variable clinical course with respect to both anatomic and visual outcome. Future studies should be performed to assess the characteristics of CNV lesions with RPED’s that would benefit from treatment with ranibizumab.
This PDF is available to Subscribers Only